× Digital News Videos Health & Science Lifestyle Opinion Education Columnists Moi Cabinets Arts & Culture Fact Check Podcasts E-Paper Lifestyle & Entertainment Nairobian Entertainment Eve Woman Travelog TV Stations KTN Home KTN News BTV KTN Farmers TV Radio Stations Radio Maisha Spice FM Vybez Radio Enterprise VAS E-Learning Digger Classified Jobs Games Crosswords Sudoku The Standard Group Corporate Contact Us Rate Card Vacancies DCX O.M Portal Corporate Email RMS
×
menu search
Standard Logo EVE WOMAN
Home / Health

What to expect when you come off the contraceptive pill

 Women choose to go off the pill for a number of reasons (Photo: Shutterstock)

There are several reasons why women choose to stop taking birth control pills. It could be due to unpleasant side effects, you want to switch to another better option or are trying to get pregnant. Whatever your case may be, it is absolutely safe to stop.

When it comes to hormonal contraceptives such as the pill, patch, ring and intrauterine device (IUD), it may take a while for the hormone levels to return to baseline. This also depends on individuals and the type of contraceptive you’re coming off of.

Non-hormonal contraceptives on the other hand like copper IUDs or cervical caps do not come with any changes once you choose to take a break.

When coming off contraceptives, some changes are common. If you felt some effects like nausea when you started taking the pill, chances are you may feel some sort of way when you decide to go off them.

Here is what to expect. 

Irregular periods

It may take three months or two cycles for your body to level things out. At first your period may be irregular but with time it will settle down and become regular. Your flow too may change, becoming heavier or lighter.

If you find yourself in intense pain or nothing is coming out a few months later, it is advisable to consult your gynaecologist.

 When you stop taking your contraceptives, you could become highly irritable (Photo: Shutterstock)

Mood swings

The reason why some doctors prescribe birth control is to prevent fluctuating hormones. When you stop taking your contraceptives, you will notice an increase in hormonal changes such as irritability, depression and anxiety. This may happen during, before or after your periods factoring in that every woman is different.

Physical changes

Pills have been known to correct skin breakouts and unwanted body hair growth by balancing hormones. Once you stop you may start noticing an increase in breakouts, hair loss and in some cases when the androgen hormones go up, you may start noticing coarse darker hair growing on your chest, face and back.

Pregnancy risk

Many women think that they can’t get pregnant immediately after coming off the pill. However, studies have shown that it doesn’t take long to conceive once you stop. This is because the hormones stop working immediately.

There is a vey high chance of getting pregnant during ovulation after having intercourse. Unless this is your plan, it’s a good idea to use barrier methods to prevent fertilization of the egg. Condoms are some of the safest and affordable options you can consider.

 You could lose any weight you gained while on the pill (Photo: Shutterstock)

Weight change

If you gained some weight and had an increase in breast size while on a progestin-only type contraceptive like the IUD or pills, there is a very high likelihood that you may shed off the gained weight.

Sex drive

Depending on the type of contraceptive you were on, you will find that your sex drive may go up or down once you stop.

Although medical professionals believe that this shouldn’t be the case, some women have reported lower libido while on hormonal pills which reduce the testosterone levels or a decrease in production of androgen which drive your sexual desire down.

Oral contraceptives on the other hand increase production of SHBG, the sex hormone.

Decrease in vitamin D

Some women noticed that their vitamin D levels went down once they stopped using the contraceptives. The sunshine vitamin as it is also known, is vital for bone health, immunity and can lead to fatigue and depression once it drops.

Should this be a concern, taking a good quality vitamin D supplement will help stop the side effects.

Related Topics

Share this story
.
RECOMMENDED